What is the definition of Serotonin Syndrome?

Serotonin syndrome (SS) is a potentially life-threatening drug reaction. It causes the body to have too much serotonin, a chemical produced by nerve cells.

What are the alternative names for Serotonin Syndrome?

Hyperserotonemia; Serotonergic syndrome; Serotonin toxicity; SSRI - serotonin syndrome; MAO - serotonin syndrome

What are the causes for Serotonin Syndrome?

SS most often occurs when two medicines that affect the body's level of serotonin are taken together at the same time. The medicines cause too much serotonin to be released or to remain in the brain area.

For example, you can develop this syndrome if you take migraine medicines called triptans together with antidepressants called selective serotonin reuptake inhibitors (SSRIs), and selective serotonin/norepinephrine reuptake inhibitors (SSNRIs).

Common SSRIs include citalopram (Celexa), sertraline (Zoloft), fluoxetine (Prozac), paroxetine (Paxil), and escitalopram (Lexapro). SSNRIs include duloxetine (Cymbalta), venlafaxine (Effexor), Desvenlafaxine (Pristiq), Milnacipran (Savella), and Levomilnacipran (Fetzima). Common triptans include sumatriptan (Imitrex), zolmitriptan (Zomig), frovatriptan (Frova), rizatriptan (Maxalt), almotriptan (Axert), naratriptan (Amerge), and eletriptan (Relpax).

If you take these medicines, be sure to read the warning on the packaging. It tells you about the potential risk of serotonin syndrome. However, do not stop taking your medicine. Talk to your doctor about your concerns first.

SS is more likely to occur on starting or increasing the medicine.

Older antidepressants called monoamine oxidase inhibitors (MAOIs) can also cause SS with the medicines described above, as well as meperidine (Demerol, a painkiller) or dextromethorphan (cough medicine).

Drugs of abuse, such as ecstasy, LSD, cocaine, and amphetamines have also been associated with SS.

What are the symptoms for Serotonin Syndrome?

Symptoms occur within minutes to hours, and may include:

  • Agitation or restlessness
  • Abnormal eye movements
  • Diarrhea
  • Fast heartbeat and high blood pressure
  • Hallucinations
  • Increased body temperature
  • Loss of coordination
  • Nausea and vomiting
  • Overactive reflexes
  • Rapid changes in blood pressure

What are the current treatments for Serotonin Syndrome?

People with SS will likely stay in the hospital for at least 24 hours for close observation.

Treatment may include:

  • Benzodiazepine medicines, such as diazepam (Valium) or lorazepam (Ativan) to decrease agitation, seizure-like movements, and muscle stiffness
  • Cyproheptadine (Periactin), a drug that blocks serotonin production
  • Intravenous (through the vein) fluids
  • Discontinuation of medicines that caused the syndrome

In life-threatening cases, medicines that keep the muscles still (paralyze them), and a temporary breathing tube and breathing machine will be needed to prevent further muscle damage.

What is the outlook (prognosis) for Serotonin Syndrome?

People may get slowly worse and can become severely ill if not quickly treated. Untreated, SS can be deadly. With treatment, symptoms usually go away in less than 24 hours. Permanent organ damage may result, even with treatment.

What are the possible complications for Serotonin Syndrome?

Uncontrolled muscle spasms can cause severe muscle breakdown. The products produced when the muscles break down are released into the blood and eventually go through the kidneys. This can cause severe kidney damage if SS isn't recognized and treated properly.

When should I contact a medical professional for Serotonin Syndrome?

Call your health care provider right away if you have symptoms of serotonin syndrome.

How do I prevent Serotonin Syndrome?

Always tell your providers which medicines you take. People who take triptans with SSRIs or SSNRIs should be closely followed, especially right after starting a medicine or increasing its dosage.

REFERENCES

Fricchione GL, Beach SR, Huffman JC, Bush G, Stern TA. Life-threatening conditions in psychiatry: catatonia, neuroleptic malignant syndrome, and serotonin syndrome. In: Stern TA, Fava M, Wilens TE, Rosenbaum JF, eds. Massachusetts General Hospital Comprehensive Clinical Psychiatry. 2nd ed. Philadelphia, PA: Elsevier; 2016:chap 55.

Levine MD, Ruha AM. Antidepressants. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 146.

Meehan TJ. Approach to the poisoned patient. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 139.